Montana, 2013

Hail in Montana, June 7, 2013

June 7, 2013 · NWS GGW · 1 event in 1 county or zone

A moist and unstable air mass combined with an upper-level disturbance to create a few fast-moving and efficient severe thunderstorms across Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moist and unstable air mass combined with an upper-level disturbance to create a few fast-moving and efficient severe thunderstorms across Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 3:18 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 3:18 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
418 PM MDT FRI JUN 7 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
CONVECTIVE ACTIVITY IS BEGINNING TO PICK-UP THIS EVENING AHEAD OF
A SHORT WAVE SYSTEM MOVING DOWN FROM ALBERTA. ATMOSPHERE IS SLIGHTLY
UNSTABLE WITH A LIFTED INDEX ANALYZED AT -3 AT 3:30PM. FORECAST
SOUNDINGS COOL UPPER LEVELS AS THE WAVE PASSES BY TONIGHT...WHICH
COULD SERVE TO INCREASE THE INSTABILITY...HOWEVER...SURFACE LAYER
WILL STABILIZE WITH NOCTURNAL COOLING...SO EXPECT MORE ELEVATED
CONVECTION AFTER 6PM WITH PRIMARY SEVERE THREAT BEING STRONG WIND
GUSTS FROM STORM OUTFLOW.

SURFACE LOW ASSOCIATED WITH UPPER WAVE BRINGS A COLD FRONT THROUGH
THE AREA BETWEEN 0 AND 6Z TONIGHT. THE BEST CHANCE FOR THE
STRONGEST STORMS OCCURS AS THE FRONT PASSES THROUGH THE
AREA...WITH WEAKER STORMS EXPECTED AFTER MIDNIGHT.

NORTHWEST 850MB WINDS BEHIND THE FRONT ARE 30 TO 40 KTS AND
PERSIST ALL DAY SATURDAY. DOWNWARD MIXING OF THESE WINDS TO THE
SURFACE FROM DAYTIME HEATING ON SATURDAY IS EXPECTED TO GIVE WINDS
OF 20 TO 30MPH AT THE SURFACE...AND LEAD TO THE NEED FOR THE LAKE
WIND ADVISORY FOR MOST OF SATURDAY. WINDS WILL SUBSIDE SATURDAY
EVENING AS SURFACE PRESSURE GRADIENT GRADUALLY DECLINES AND
VERTICAL MIXING CEASES AFTER SUNSET.

CHANCES FOR RAIN DECLINES FROM WEST TO EAST SATURDAY MORNING TO
NOON AS WAVE MOVES OFF TO THE EAST AND SOME WEAK RIDGING REPLACES IT.

TOTAL PRECIPITATION ACCUMULATION FROM TONIGHTS CONVECTIVE ACTIVITY
IS EXPECTED TO ONLY BE A FEW TENTHS OF AN INCH ON AVERAGE...WITH
LOCALLY LARGER AMOUNTS IN AREAS DIRECTLY IMPACTED BY A THUNDER
SHOWER. MODEL PRECIP. ESTIMATES MORE PRECIP. WILL FALL IN EASTERN
AREAS. AS HYDRO CONCERNS ARE MOSTLY IN THE WEST...AND ONLY A FEW
TENTHS OF AN INCH OF NEW PRECIP. IS EXPECTED MOSTLY IN THE
EAST...DO NOT EXPECT AN EXACERBATION OF FLOODING PROBLEMS FROM
THIS SYSTEM.  MARTIN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE BULK OF THE EXTENDED FORECAST LOOKS TO BE ACTIVE... AN UPPER
LEVEL TROUGH DIGS SOUTH FROM THE GULF OF ALASKA AND ASSISTS A
SHORTWAVE TROUGH OVER SOUTHWEST US TO LIFT NORTHEAST TOWARDS
MONTANA SUNDAY NIGHT THROUGH TUESDAY. THIS SET UP IS FAVORABLE FOR
ORGANIZED SHOWERS AND THUNDERSTORMS LATE MONDAY NIGHT THROUGH
WEDNESDAY NIGHT.

AS THE UPPER-LEVEL TROUGH TRACKS ACROSS THE PACIFIC NORTHWEST
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH FRIDAY AFTERNOON. AEC
PREVIOUS DISCUSSION... SUNDAY NIGHT AND MONDAY...MONTANA WILL BE
BETWEEN AN UPPER RIDGE TO THE SOUTH AND AN UPPER LOW TO THE NORTH.
AT THIS POINT...IT APPEARS THAT THE RIDGE WILL HAVE MORE INFLUENCE
OVER THE FORECAST AREA WITH MAINLY DRY WEATHER.

MONDAY NIGHT AND TUESDAY...FLOW ALOFT TURNS TO THE SOUTHWEST AS
UPPER TROUGH DIGS INTO THE PACIFIC NORTHWEST. A SHORTWAVE TROUGH
IN THE SOUTHWEST FLOW ALOFT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

WEDNESDAY THROUGH FRIDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH
EITHER AN UPPER TROUGH OR LOW OVER THE PACIFIC COAST AND A RIDGE
TO THE EAST. FREQUENT SHORTWAVES IN THE SW FLOW ALOFT AND AN
UNSTABLE ATMOSPHERE WILL MAKE CONDITIONS FAVORABLE FOR
THUNDERSTORMS AT TIMES. WILL MAINTAIN A CHANCE IN THE FORECAST.
FORRESTER

&&

.AVIATION...
ISOLATED AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE AREA THIS AFTERNOON AND SHOULD BECOME MORE NUMEROUS
THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. MAY SEE
PERIODS OF MVFR CONDITIONS TONIGHT IN OR NEAR STORMS... OTHERWISE
VFR CONDITIONS EXPECTED.

A COLD FRONT EARLY SATURDAY MORNING WILL TURN THE WINDS TO THE
NORTHWEST AT 10 TO 20 KNOTS... WITH GUSTS AROUND 25KT BY THE AFTERNOON.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE MILK RIVER NEAR
DODSON AND FROM TAMPICO TO EAST OF GLASGOW. ALL IN ALL...STREAMS
AND CREEKS ARE IMPROVING EXCEPT FOR BEAVER CREEK WHICH IS STILL
RISING SOUTH OF SACO.

THE MILK RIVER IS PAST ITS CREST AT DODSON AND IS AT OR NEAR
CRESTING AT THE DOWNSTREAM LOCATIONS OF
MALTA...SACO...TAMPICO...GLASGOW...AND NASHUA.

MORE RAIN IS EXPECTED TONIGHT IN THE FORM OF SCATTERED
THUNDERSHOWERS. TOTAL PRECIPITATION AMOUNTS WILL BE AROUND A
QUARTER INCH. AS HEAVIER PRECIPITATION AMOUNTS ARE MORE LIKELY
EAST OF CURRENT FLOODING AREAS... THIS ROUND OF RAIN IS NOT
EXPECTED TO SIGNIFICANTLY AFFECT THE FLOODING PICTURE.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM TO 9 PM MDT SATURDAY FOR CENTRAL
AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 7, 2:42 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
342 PM MDT FRI JUN 7 2013

MTZ016-017-021>023-060-081100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-SOUTHWEST PHILLIPS-
342 PM MDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD ADVISORY REMAINS IN EFFECT FOR SMALL STREAMS ACROSS
SOUTHERN PHILLIPS... PETROLEUM AND GARFIELD COUNTIES.

A FLOOD WARNING IS IN EFFECT FOR PARTS OF THE MILK RIVER INCLUDING
AREAS NEAR DODSON...TAMPICO...AND GLASGOW. FLOOD WATERS ARE
GRADUALLY RECEDING.

AN AREAL FLOOD WARNING REMAINS IN EFFECT ON BEAVER CREEK NEAR
HINSDALE IN WESTERN VALLEY COUNTY AND ALKALI CREEK IN PHILLIPS
COUNTY. MINOR FLOODING IS EXPECTED TO CONTINUE IN THIS AREA.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE... ESPECIALLY IN PHILLIPS AND VALLEY
COUNTIES. STRONG WIND GUSTS AND HAIL MAY DEVELOP WITH SOME OF
THESE STORMS. UP TO A QUARTER OF AN INCH OF RAIN COULD OCCUR WITH
THIS SYSTEM THROUGH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9AM
SATURDAY MORNING THROUGH 9PM SATURDAY EVENING...WITH WINDS OF 20
TO 30 MPH EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-024>027-059-061-062-081100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
342 PM MDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE...ESPECIALLY IN PHILLIPS AND VALLEY
COUNTIES. STRONG WIND GUSTS AND HAIL MAY DEVELOP WITH SOME OF
THESE STORMS. UP TO A QUARTER OF AN INCH OF RAIN COULD OCCUR WITH
THIS SYSTEM THROUGH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PASS THROUGH THE REGION EARLY SATURDAY
MORNING...AND BRING STRONG WINDS TO THE AREA DURING THE DAY
SATURDAY. WINDS OF 20 TO 30 MPH AND GUSTS UP TO 40 MPH ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 7, 2:51 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
351 PM MDT FRI JUN 7 2013

MTZ022-023-026-072245-
GARFIELD-MCCONE-PRAIRIE-
351 PM MDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 445 PM MDT.

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FLOWING WELLS REST AREA...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHWESTERN MCCONE COUNTY...
  RURAL AREAS OF EASTERN GARFIELD COUNTY...
  RURAL AREAS OF SOUTHERN MCCONE COUNTY...
  RURAL AREAS OF NORTHWESTERN PRAIRIE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4728 10585 4711 10595 4724 10632 4735 10625
TIME...MOT...LOC 2151Z 289DEG 16KT 4726 10621

CAMPBELL
WEATHER.GOV/GLASGOW
Special weather statement, Jun 7, 5:31 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
631 PM MDT FRI JUN 7 2013

MTZ059-080130-
PHILLIPS-
631 PM MDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF TURNER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN PHILLIPS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 10775 4900 10775 4890 10807 4890 10827
      4891 10827 4892 10825 4900 10825 4901 10824
TIME...MOT...LOC 0031Z 251DEG 15KT 4899 10831

CAMPBELL
WEATHER.GOV/GLASGOW
Local storm report, Jun 7, 6:00 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
700 PM MDT FRI JUN 7 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       8 NNE DODSON            48.50N 108.18W
06/07/2013  M1 INCH          PHILLIPS           MT   TRAINED SPOTTER

            OVER 1 INCH OF RAIN FELL IN ABOUT 10
            MINUTES. ADDITIONALLY PEA SIZED HAIL COVERED
            THE GROUND.

&&

IRIS SYSTEM

The radar

The Glasgow radar (KGGW), 85 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
June 7, 6:43 PM MST
Where
Phillips County, 6.13 mi ENE of Malta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.370, -107.740

Trained spotter reported quarter-sized hail with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460607.